Idaho, 2012Strong Wind in Idaho, March 13, 2012
March 13, 2012 · NWS OTX · 1 event in 1 county or zone
A strong cold occluded front swept through the area during the morning hours. Wind gusts were estimated to between 50 and 60 miles per hour in the town of Genesee.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold occluded front swept through the area during the morning hours. Wind gusts were estimated to between 50 and 60 miles per hour in the town of Genesee. The strong winds resulted in small branches breaking off in the town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 13, 3:38 AM PST, 3 hours 22 minutes earlier.
Area forecast discussion, Mar 13, 3:38 AM PST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
438 AM PDT Tue Mar 13 2012
.SYNOPSIS...
After more rain and mountain snow this morning...a windy..raw and
showery day will prevail through the afternoon. A series of wet
and occasionally windy storm systems will continue to bring mainly
valley rain and mountain snow through the remainder of the work
week...and probably into next weekend.
&&
.DISCUSSION...
Today's weather will be dominated by the approach and passage of a
strong cold occluded front. At 2am this front appears to run north
to south along the Cascades...and models appear to be handling
the timing and location plausibly. The front is expected to
quickly move across the forecast area this morning and well into
Montana by mid afternoon. Thus...the forecast today will be
characterized by a wet...breezy and mild pre-frontal regime this
morning...followed by a raw...windy...gusty and showery post-
frontal afternoon regime. Model soundings suggest this afternoon's
air mass will resemble Sunday afternoon's unstable
sounding...which features an active snow and graupel shower regime
featuring isolated thunderstorms. Today's best convective threat
will be over the northern tier zones and orographically favorable
panhandle mountains...but just about anywhere in the forecast area
will be subject to at least a brief snow or snow/rain mix shower
this afternoon as the cold cusp of the upper level trough transits
the region after the morning frontal passage. Local minor to
moderate snow accumulations are possible under any organized
shower complexes...but forecasting the location of this sub-
synoptic threat is currently beyond the state of the science...and
if it occurs at all will likely be highly localized.
Winter highlights have been removed from the western zones where
the threat of steady pre-frontal snow has largely ended. Winter
Storm warnings will continue for the mountains above 3000 feet in
the northeast Washington and north Idaho panhandle mountains until
the anticipated frontal passage around 18z(11am) today.
the winds will be another significant issue to deal with today.
pre-front southerly gusty winds will veer to southwest and
increase in the wake of the front as a tight gradient forms
feeding into lee side Rockies cyclogenesis and strong cold
advection spills over the Cascades and breaks into the basin.
The gradient winds does not appear too much beyond generally
breezy to low end windy...however gust potential in the well mixed
air mass this afternoon may easily approach 40+ mph on exposed
terrain...especially if assisted by convective downdrafts. Wind
Advisories for much of the area inherited from previous shifts
will remain in effect today. This well mixed air mass will play
havoc with high temperature forecasting...with some locations
achieving maximum temperatures during the morning in the warm
advection ahead of the front...then remaining steady or falling
during the afternoon. Other locations will be influenced buy
strong adiabatic mixing from aloft during the afternoon and may
experience spikes up into the upper 40s or 50s even during the
cold advective phase in the afternoon. Needless to say...today's
high temperature forecasts at any particular location are rather
low confidence.
Tonight things will quiet down with a between-systems weak upper
level short wave ridge and a moderating surface pressure gradient.
Still the flow regime continues to be moist and progressive...so
while the valleys and basin will be generally quiet and
cool...mountains and the panhandle will experience lingering
overnight snow showers. /Fugazzi
Wednesday through Monday: A long-wave trough along the West Coast
will direct a series of shortwaves across the Inland Northwest,
providing an opportunity for precipitation each day. After
continued below normal readings and lower snow levels Wednesday,
temperatures moderate toward normal, until the long-wave trough
axis shifts inland toward the end of the week.
Precipitation chances rise to likely late Wednesday and remain
high through Friday as the several shortwaves swing in. Exceptions
will be for the lee of the Cascades, deeper Columbia Basin and L-C
valley where some down-sloping will hold chances back some. A
deepening moisture plume, pushing PWATs toward 150-170% of normal,
starts to invade Wednesday night with the first shortwave. The
moisture peaks Thursday with the second more organized shortwave,
with more defined cold front, moderate PVA within the 500mb
trough/vorticity max and upper level jet streak. Thus Thursday and
Thursday night continues to look to be wettest for the region.
Warming 850mb temperatures and a moderate to strong southwesterly
flow indicate rising snow levels going into Thursday. Lingering
near valley floors Wednesday, snow levels begin to rise to
between 3 and 5kft across the southeast half of the CWA Wednesday
night and linger between 1 and 3kft across the northwest half.
With precipitation developing through this period there will be
the potential for moderate to heavy snowfall across the Cascades,
bordering on advisory to warning amounts. Light to moderate snows
will also be a threat over the north, from the Okanogan Valley to
the northern Idaho Panhandle into early Thursday. As Thursday
progresses snow level continue to rise, reaching above 5 to 6kft
over much of the CWA, save for near the Cascades where they are
expected to linger between 3 to 4kft.
With rising snow levels and modest southwesterly flow, on top of
precipitation, eyes will turn toward melting snow and rises on
waterways. At this time, the River Forecast Center (RFC) does not
indicate main stem rivers reaching flood stage. However smaller
rivers, creeks and streams will be more susceptible to impacts
from such rises.
By Friday the cold front shifts east and PWATs begin to drop as
the long-wave trough starts to inland. However another shortwave
comes through the region into a more unstable environment of the
long-wave trough. Precipitation chances will remain above normal
but precipitation looks more showery, with the threat of mixed
precipitation (including rain, snow, graupel and/or small hail)
returning as cooler air invades.
By next weekend into Monday guidance indicates the long-wave
trough continuing to shift inland. The atmosphere dries out
further, with PWATs dropping toward 40-60% or normal. However the
continued unstable environment within the trough and embedded
shortwaves will keep the threat of showers going, while snow
levels lower toward 1-3kft during the day and near valleys floors
at night. /J. Cote'
&&
.AVIATION...
12Z TAFS: A strong cold occluded front laying from KOMK to KMWH to
KPSC at 12Z will move through KGEG and KPUW around 15Z and to the
ID/MT border by 18Z-20Z. Ahead of this front widespread stratiform
-RA with low VFR and occasional MVFR ceilings will prevail at TAF
sites with breezy and gusty south winds. KLWS and KCOE in
protected valleys will experience LLWS until FROPA. After FROPA winds
will shift to west-southwest and increase to 20-30kts at all TAF sites
with gusts to 40kts common at the KPUW and KGEG TAF sites.
Unstable and cold upper trough passage today will promote
scattered to numerous showers of rain/snow mix in the morning
becoming predominantly SHSN in the afternoon. Shower activity will
be densest north of Interstate 90 and likely more isolated south
including the KMWH/KPUW and KLWS TAF sites. The KGEG vcnty TAF
sites may experience brief periods of IFR ceilings and vis in
these convective shower cores. In addition isold TSSN is possible
mainly over the mountains north of the basin under the coldest
inter trough cold pool aloft. Conditions will improve to generally
isolated mountain snow showers after 01-03z with decreasing winds
and VFR conditions at all TAF sites. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 42 26 42 37 50 35 / 80 20 30 60 80 80
Coeur d'Alene 39 26 44 35 49 34 / 100 30 30 70 90 100
Pullman 41 29 47 39 52 37 / 90 20 30 50 70 80
Lewiston 48 33 55 41 58 41 / 100 10 20 30 50 60
Colville 43 26 43 35 48 34 / 100 30 50 80 90 90
Sandpoint 40 25 42 33 46 35 / 100 60 30 70 90 100
Kellogg 38 24 43 34 48 33 / 100 60 30 70 80 100
Moses Lake 50 27 49 38 58 35 / 30 10 40 50 70 50
Wenatchee 48 26 46 35 53 33 / 30 0 40 50 70 40
Omak 45 22 44 33 52 31 / 50 10 50 80 80 50
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 5 AM early this morning to 11 PM PDT this
evening for Coeur d'Alene Area-Idaho Palouse-Lewis and
Southern Nez Perce Counties-Lewiston Area.
Winter Storm Warning until 11 AM PDT this morning for Northern
Panhandle.
WA...Winter Storm Warning until 11 AM PDT this morning for Northeast
Mountains.
Wind Advisory from 5 AM early this morning to 11 PM PDT this
evening for Lower Garfield and Asotin Counties-Moses Lake
Area-Spokane Area-Upper Columbia Basin-Washington Palouse-
Waterville Plateau.
&&Hazardous weather outlook, Mar 13, 5:06 AM PST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
606 AM PDT TUE MAR 13 2012
IDZ002-003-026-027-WAZ031>036-038-041>044-141315-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
606 AM PDT TUE MAR 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS WITH LOCAL GUSTS AS HIGH AS 50 MPH ON EXPOSED
TERRAIN WILL ENVELOPE THE COLUMBIA BASIN TODAY AS A STRONG COLD
FRONT PASSES THROUGH THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ001-004-WAZ037-141315-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
606 AM PDT TUE MAR 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WET STORM SYSTEM WILL BRING CONTINUED SNOW ACCUMULATIONS TO THE
MOUNTAINS ABOVE 3000 FEET TODAY. WINDY AND GUSTY CONDITIONS WILL
LEAD TO AREAS OF BLOWING AND DRIFTING SNOW ON EXPOSED RIDGES AND
TERRAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ON THURSDAY AND AGAIN ON SATURDAY...WARM AND MOIST SOUTHWEST FLOW
WILL RESULT IN RISING SNOW LEVELS AND THE POTENTIAL FOR MODERATE
TO HEAVY RAIN FOR THE NORTHEAST MOUNTAINS AND IDAHO PANHANDLE
MOUNTAINS. SNOW MELT COMBINED WITH MODERATE RAIN WILL RESULT IN
RISING STREAMS AND SMALL RIVERS.
In the hours before
Local storm report, Mar 13, 4:52 AM PST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
552 AM PDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HEAVY SNOW 2 SE DAVIS LAKE 48.72N 118.20W
03/12/2012 M8.5 INCH FERRY WA TRAINED SPOTTER
STORM TOTAL SNOWFALL FROM 1115 THROUGH 2050 PDT
YESTERDAY. AT AN ELEVATION OF 3360 FEET.
&&
VAN HORNLocal storm report, Mar 13, 5:14 AM PST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
614 AM PDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY SNOW 8 WSW NEWPORT 48.14N 117.21W
03/13/2012 M4.4 INCH PEND OREILLE WA CO-OP OBSERVER
24-HOUR SNOWFALL TOTAL FROM THE CO-OP OBSERVER ON SACHEEN
LAKE. SNOW FELL DURING THE AFTERNOON HOURS YESTERDAY AND
CHANGED OVER TO RAIN DURING THE EVENING.
&&
VAN HORNStrong Wind, Idaho Palouse
- When
- March 13, 7:00 AM PST to 7:25 AM PST
- Where
- Idaho Palouse forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $100
- Reported by
- COOP Observer
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Strong Wind in California, March 13 to 16, 20123 deaths · 12 injured · $997,000 · 21 events
- Hail in Georgia, March 13, 2012$55,000 · 1.75 in hail · 1 event
- High Wind and Strong Wind in California, March 13 to 15, 2012$25,000 · 63 kt wind · 3 events
- High Wind in Montana, March 13, 201257 kt wind · 16 events
- Hail in Massachusetts, March 13 to 14, 20121.25 in hail · 9 events
- High Wind in North Dakota, March 13 to 14, 201254 kt wind · 9 events
- Hail and Damaging Winds in Florida, March 13 to 15, 2012$2,000 · 1 in hail · 7 events
- High Wind in Montana, March 13, 201270 kt wind · 6 events
- Heavy Snow and High Wind in Idaho, March 13, 201263 kt wind · 4 events
- High Wind in Wyoming, March 13, 201255 kt wind · 4 events
- Drought in Arizona, March 13 to 31, 20123 events
- High Wind in Montana, March 13, 201252 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368312.